Thunderstorm Wind, Elko
- When
- June 20, 2:30 PM PST to 2:40 PM PST
- Where
- Elko County, 30.01 mi S of Shanty Town
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 39.736, -115.519
Thunderstorm outflow winds produced gusts to 65 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LKN wrote it up.
Thunderstorm outflow winds produced gusts to 65 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Jun 20, 2:12 PM PST, 18 minutes earlier.
Area Forecast Discussion National Weather Service Elko NV 312 PM PDT Tue Jun 20 2017 .SYNOPSIS...Additional high temperature records are expected this afternoon. Expect isolated showers and thunderstorms through this evening.Afternoon thunderstorms are again expected Wednesday as mid-level moisture and a weak disturbance move through the area. Temperatures will begin to cool by Thursday, but still remain above normal with quieter and drier weather returning. && .SHORT TERM...Tonight through Thursday. Strong ridge remains over the region. Strong daytime heating and existing mid-level moisture will bring thunderstorms to central and northeastern NV this evening, dissipating overnight tonight. Additional dry thunderstorms expected for Wednesday as even lower PW values are expected, although thunderstorms will be shifted a bit further south as a shortwave moves through through state. Dry sub- layer will promote downbursts with winds of 45-55 mph across affected areas, similar to yesterday. A few storms will contain heavier rain but many will remain dry with less than 0.10 of rainfall. Temperatures will fall a few degrees through Thursday as the strong ridge over the Desert Southwest begins to weaken ans shift southeastward in advance of a weak short wave that will move through the Great Basin Wednesday. However temperatures will remain above normal with upper 80s to the north to upper 90s in the lower valleys farther south. .LONG TERM...Thursday night through Tuesday A weak northwest flow looks to be in place at the start of the long term as the ridge that is currently bringing us record heat gets suppressed south a bit. On Sunday the ridge begins to re- amplify. However, this may be short lived as long term models are indicating that some troffiness, with a possible increase in moisture, will begin Monday afternoon along with a possible cold front passage on Tuesday. Confidence is low, however, as to just how deep the trof will actually be able to dig into the ridge and have an effect on the sensible weather. Despite the minor changes in the mid level flow through the period, heights will not change appreciably, remaining around 590-594 dm in Nevada (& if the models are correct on Day 7, Tuesdays heights will drop quite a bit, but temperatures were only trended downward slightly for now). This leaves daytime highs in the lower 80's to the lower 90's through the long term with only minor daily fluctuations. This is about 5 degrees above normal for the last week of June. && .AVIATION...Isolated -TSRA are ongoing across Northern and Central Nevada, but the only terminal that could see a TS is KEKO this afternoon. Main storm threat is gusty outflow winds of 30-40kts, possibly with local blowing dust. && .FIRE WEATHER...Near record high temperatures again today. Sufficient mid-level moisture in place combined with strong daytime heating has allowed for shower and thunderstorms development across central, east-central and northeastern Nevada. A mix of dry and wet thunderstorms will continue through the evening hours across zones 454, 469 and 470 and will diminish overnight. Afternoon thunderstorms are expected again on Wednesday. Winds will be relatively light through the week staying below critical levels but relative humidity will be at critical levels during the daytime. && .HYDROLOGY...Well above normal temperatures will continue to promote snow melt and elevated stream flows through the week. Lamoille Creek is expected to remain in minor flood stage through the next several days. The Humboldt River at Battle Mountain remains just below flood stage and is expected to continue to slowly fall this week, but may begin a slow rise again this weekend. The lower Humboldt River from Comus downstream through Winnemucca to the Humboldt/Pershing County border continues to slowly fall but will remain in minor flood stage for at least the next few days. Wildhorse Reservoir is still flowing over the spillway. There is no threat for flooding at this time downstream along the Owyhee River. && .LKN WATCHES/WARNINGS/ADVISORIES... None. && 93/90/90/93
Special Weather Statement National Weather Service Elko NV 255 PM PDT TUE JUN 20 2017 NVZ036-038-202245- Southwest Elko County NV- Northern Lander County and Northern Eureka County NV- 255 PM PDT TUE JUN 20 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ELKO AND NORTH CENTRAL EUREKA COUNTIES UNTIL 345 PM PDT... At 254 PM PDT, Doppler radar was tracking a strong thunderstorm over Pine Valley, moving northeast at 15 mph. Wind gusts 40 to 50 mph will be possible with this storm. Locations impacted include... Pine Valley and Emigrant Mine. PRECAUTIONARY/PREPAREDNESS ACTIONS... Cloud to ground lightning is possible with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4030 11591 4047 11624 4071 11607 4046 11566 TIME...MOT...LOC 2154Z 224DEG 15KT 4041 11609 DLW
The Elko radar (KLRX), 156 km away, was scanning. The volume nearest the first event began at 22:28 UTC.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nevada in 2017Every state in 2017This day in weather historyWarnings in Nevada, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 697532, 697533.